Alert archive / West Virginia / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 262, NWS Blacksburg, VA

June 28, 2008Monroe County, Summers County, West Virginia

NWS Blacksburg, VA issued this severe thunderstorm warning at Jun 28, 2008, 2:15 PM EDT for Monroe County, Summers County, West Virginia. It was in force for 60 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 28, 2008, 2:15 PM EDT (18:15 UTC)
Expired
Jun 28, 2008, 3:15 PM EDT
In force
60 min
Issued by
NWS Blacksburg, VA
Area
Storm-based polygon

Counties Monroe County, WV, Summers County, WV

The radar

The Roanoke radar (KFCX), 67 km from the middle of the area, began a volume at 18:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 28, 2:20 PM EDTTSTM WND DMG5 N Lindside, WVSEVERAL TREES DOWN.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 5 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 28, 1:31 PM EDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 6.3 hours before the alert went out and 93 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2008-06-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 315 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2008-06-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -67 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
315 J/kg
Mixed-layer CIN
-45 J/kg
Mixed-layer LCL
820 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
-67 m²/s²
0-3 km storm-relative helicity
55 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KRNK 281816
SVRRNK
WVC063-089-281915-
/O.NEW.KRNK.SV.W.0262.080628T1815Z-080628T1915Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
215 PM EDT SAT JUN 28 2008

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MONROE COUNTY IN SOUTHEAST WEST VIRGINIA
  SOUTHERN SUMMERS COUNTY IN SOUTHEAST WEST VIRGINIA

* UNTIL 315 PM EDT.

* AT 213 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  RED SULPHUR SPRING...OR 8 MILES NORTH OF PETERSTOWN...AND MOVING
  EAST AT 18 MPH.

* LOCATIONS IMPACTED INCLUDE...
  RED SULPHUR SPRING...
  RAINES CORNER...
  ZENITH...
  LAUREL BRANCH...
  GAP MILLS...

PLEASE SEND YOUR REPORTS OF PENNY OR LARGER SIZED HAIL...AS WELL AS
WIND DAMAGE...INCLUDING TREES OR LARGE LIMBS DOWNED BY CALLING THE
NATIONAL WEATHER SERVICE TOLL FREE AT...1...8 6 6...2 1 5...4 3 2 4.

LAT...LON 3768 8030 3765 8031 3758 8028 3756 8032
      3753 8033 3754 8028 3752 8028 3743 8086
      3762 8087 3769 8047 3769 8043 3771 8038
      3769 8038 3771 8034
TIME...MOT...LOC 1815Z 257DEG 16KT 3750 8075

$$

KK
2 follow-up statements
000 
WWUS51 KRNK 281845
SVSRNK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
245 PM EDT SAT JUN 28 2008

WVC089-281855-
/O.CAN.KRNK.SV.W.0262.000000T0000Z-080628T1915Z/
SUMMERS WV-
245 PM EDT SAT JUN 28 2008

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN SUMMERS COUNTY IS
CANCELLED...

LAT...LON 3768 8031 3765 8031 3758 8028 3756 8032
      3753 8033 3754 8028 3752 8028 3746 8071
      3764 8071 3769 8047 3769 8043 3771 8038
      3769 8038 3771 8034
TIME...MOT...LOC 1845Z 239DEG 16KT 3758 8061

$$

WVC063-281915-
/O.CON.KRNK.SV.W.0262.000000T0000Z-080628T1915Z/
MONROE WV-
245 PM EDT SAT JUN 28 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 315 PM EDT
FOR MONROE COUNTY...

AT 243 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED NEAR WAYSIDE...OR NEAR UNION...MOVING NORTHEAST AT 18 MPH.

TO REPORT SEVERE WEATHER...PLEASE CONTACT THE NATIONAL WEATHER
SERVICE IN BLACKSBURG AT...1...8 6 6...2 1 5...4 3 2 4.

LAT...LON 3768 8031 3765 8031 3758 8028 3756 8032
      3753 8033 3754 8028 3752 8028 3746 8071
      3764 8071 3769 8047 3769 8043 3771 8038
      3769 8038 3771 8034
TIME...MOT...LOC 1845Z 239DEG 16KT 3758 8061

$$

KK
000 
WWUS51 KRNK 281913
SVSRNK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
312 PM EDT SAT JUN 28 2008

WVC063-281922-
/O.EXP.KRNK.SV.W.0262.000000T0000Z-080628T1915Z/
MONROE WV-
312 PM EDT SAT JUN 28 2008

...THE SEVERE THUNDERSTORM WARNING FOR MONROE COUNTY EXPIRES AT 315
PM EDT...

THE SEVERE THUNDERSTORM THAT PROMPTED THE WARNING HAS WEAKENED BELOW
SEVERE LIMITS. THUS THE WARNING WILL BE ALLOWED TO EXPIRE.

TO REPORT SEVERE WEATHER...PLEASE CONTACT THE NATIONAL WEATHER
SERVICE IN BLACKSBURG AT...1...8 6 6...2 1 5...4 3 2 4.

LAT...LON 3768 8031 3765 8031 3758 8028 3756 8032
      3753 8033 3754 8028 3752 8028 3746 8071
      3764 8071 3769 8047 3769 8043 3771 8038
      3769 8038 3771 8034
TIME...MOT...LOC 1912Z 239DEG 16KT 3764 8048

$$

KK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 28, 1:07 PM EDT, 1 hour 8 minutes earlier.

Area forecast discussion, Jun 28, 1:07 PM EDT, 1 hour 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
107 PM EDT SAT JUN 28 2008

.SYNOPSIS...
UPPER AIR DISTURBANCES AHEAD OF A COLD FRONT MOVING THROUGH THE
OHIO VALLEY WILL AFFECT OUR REGION THROUGH THIS EVENING. A STRONG
COLD FRONT WILL ENTER SOUTHEASTERN WEST VIRGINIA AND WESTERN
VIRGINIA ON SUNDAY. HIGH PRESSURE ARRIVES BY THE BEGINNING OF NEXT
WEEK.

&&

.NEAR TERM /THROUGH TONIGHT/...
RATHER JUICY ATMOS REMAINS ACROSS THE REGION THIS MORNING WELL
AHEAD OF THE UPSTREAM COLD FRONT AS SUPPORTED BY MOIST PWATS OFF
12Z RAOBS AND HIGH SFC THETA-E VALUES. HOWEVER PROFILE APPEARS TO
BE WELL MIXED FROM THE WEST GIVEN OBS ACROSS THE RIDGES GUSTING TO
AROUND 30 KTS AND DEEP WESTERLY FLOW OFF MORNING SOUNDINGS. THIS
SHOULD HELP REDUCE DIFFERENTIAL HEATING AND LIKELY PUSH THE
DEVELOPING LEE TROF INTO THE FAR EASTERN AREAS DURING THE
AFTERNOON. THUS THINK BEST FOCUS LIKELY TO COME FROM OLD MVC TYPE
FEATURE THAT FADED JUST WEST OF THE REGION EARLY THIS MORNING AND
SEEN VIA VIS PICS OVER SRN WVA ATTM. BEST CONVERGENCE FROM THE RUC
ALSO ACROSS THE WESTERN SLOPES WITH WESTERLY FLOW LIMITING
EASTWARD PROGRESSION UNTIL THIS EVENING WHEN MIXING FADES A BIT.
OTRW MODIFIED 12Z RAOBS AGAIN SHOWING 2-3K CAPES AND GIVEN THE
SFC-85H JET APPEARS WINDS A LITTLE BIGGER THREAT DESPITE LACK OF
MUCH DRY AIR ALOFT/LOWER DCAPE. THEREFORE PLAN TO ADJUST HIGHER
POPS TOWARD THE WEST WITH LESS ALONG THE BLUE RIDGE AND BETTER
CHANCES OUT EAST CLOSER TO THE TROF AND IN MORE SW FLOW ESPCLY
LATER ON. HIGH TEMPS LOOK IN LINE WITH THE LATEST THICKNESS FROM
12Z SO ONLY SLIGHT ADJUSTS TO RAISE VALUES IN THE WEST A LITTLE.

EXPECT BANDS/CLUSTERS OF STORMS TO LINGER WELL INTO TONIGHT PER
OUTFLOW AND APPROACH OF UPPER TROF SO FEW CHANGES TO THE OVERNIGHT
PERIOD FOR NOW.

&&

.SHORT TERM /SUNDAY THROUGH MONDAY NIGHT/...
BY 12Z SUNDAY...UPPER LOW WILL BE LIFTING OUT OF THE GREAT LAKES
HOWEVER ADDITIONAL ENERGY SWINGING THRU THE TROF WILL SHOVE A
COLD FRONT THROUGH MUCH OF THE AREA SUNDAY NIGHT. WSW FLOW AHEAD OF
THE FRONT SHOULD ALLOW FOR SUFFICIENT HEATING ON SUNDAY...BUT ALSO
MAY DRY OUT MID LEVELS TO THE POINT THAT FRONT AND STORMS MAY WAIT
UNTIL LATE PM AS COOLING PROFILE OVERCOMES THIS AFFECT AND
STEEPENS LAPSE RATES. ALTHOUGH UPPER LEVEL WAVE ARRIVES ON
MONDAY...AIR MAY BE TOO DRY TO SUPPORT ANY DEVELOPMENT...EXCEPT IN
THE EXTREME SE PORTION OF THE CWA...IF THAT. IF WINDS DIE OFF...A
COOL NIGHT WILL FOLLOW AT IN THE SE WEST VA MOUNTAINS INTO TUESDAY
MORNING.

&&

.LONG TERM /TUESDAY THROUGH FRIDAY/...
ALTHOUGH BOTH THE ECMWF/GFS SHOW A STRONG COLD FRONT ALONG THE EAST
COAST LATER TUESDAY...THE RECENT TREND HAS BEEN TOO COLD AND TOO
STRONG WITH FRONTAL PASSAGES. SO...WOULD LEAN TOWARDS THE
ECMWF/WARMER LESS AMPLIFIES SOLUTION EARLY IN THE LONG RANGE.
HOWEVER...STRONG HIGH LATITUDE RIDGE IN WESTERN CANADA...WILL CAUSE
SHRTWVS TO EJECT IN NW FLOW INTO THE GREAT LAKES...WHICH WILL
EVENTUALLY DIG A TROUGH INTO THE GREAT LAKES. THUS...AFTER A RESPITE
EARLY NEXT WEEK...THE END OF NEXT WEEK AND NEXT WEEKEND LOOK ACTIVE
WITH LLVL WAA COMBINING WITH COOLING IN THE MIDLEVELS...AS A WEST TO
EAST COLD FRONT APPROACHES.

&&

.AVIATION /18Z SATURDAY THROUGH THURSDAY/...
CONVECTION WILL CONTINUE TO SLOWLY INCREASE FROM THE WEST THRU THE
AFTERNOON AND EARLY EVENING WELL AHEAD OF A COLD FRONT TO THE NW.
BEST CHANCE OF CONVECTION WILL BE AT BLF/LWB BUT POTENTIAL WILL
EXIST AT ANY TIME THRU THIS EVENING AND AGAIN BY SUNDAY AFTERNOON.
LYH...ROA AND DAN WILL SEE MORE ISOLATED ACTIVITY. TIMING OF THE
CONVECTION IS VERY DIFFICULT SO RUNNING WITH MAINLY VFR...EXCEPT
BRIEF MVFR/IFR IN TSRA WHERE VCTS WILL BE INCLUDED. POTENTIAL FOR
SEVERE THUNDERSTORMS WILL EXIST WITH WIND GUSTS OF 50 KTS AND
LARGE HAIL DURING THE AFTERNOON AND EVENING HOURS. THE COLD FRONT
SHOULD SWEEP THROUGH THE REGION ON SUNDAY WITH ANOTHER ROUND OF
STRONG THUNDERSTORMS POSSIBLE...ESPECIALLY IN THE PIEDMONT OF
VA/NC.

A DRYING TREND WILL BEGIN MONDAY WITH GOOD FLIGHT CONDITIONS EXPECTED
FOR MUCH OF NEXT WEEK.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.

&&

SYNOPSIS...JH/KM
NEAR TERM...JH/JS
SHORT TERM...JS/KM
LONG TERM...KM
AVIATION...JH/JS/RCS
Hazardous weather outlook, Jun 28, 1:36 PM EDT, 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
136 PM EDT SAT JUN 28 2008

NCZ003>006-019-020-VAZ032>035-043>047-058-059-291745-
SURRY-STOKES-ROCKINGHAM-CASWELL-WILKES-YADKIN-PATRICK-FRANKLIN-
BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-APPOMATTOX-BUCKINGHAM-
HALIFAX-CHARLOTTE-
136 PM EDT SAT JUN 28 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA AND WEST CENTRAL VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

AN APPROACHING COLD FRONT WILL BRING A BETTER THREAT OF STRONG TO
SEVERE THUNDERSTORMS TO THE AREA SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ001-002-018-VAZ009>020-022>024-291745-
ASHE-ALLEGHANY NC-WATAUGA-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-
GRAYSON-CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-
ROCKBRIDGE-
136 PM EDT SAT JUN 28 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST NORTH
CAROLINA...SOUTHWEST VIRGINIA AND WEST CENTRAL VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

AN APPROACHING COLD FRONT WILL CONTINUE THE THREAT OF STRONG TO
SEVERE THUNDERSTORMS ACROSS THE AREA SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

VAZ007-WVZ042>045-291745-
TAZEWELL-MERCER-SUMMERS-MONROE-GREENBRIER-
136 PM EDT SAT JUN 28 2008

...SEVERE THUNDERSTORM WATCH 630 IN EFFECT UNTIL 9 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST VIRGINIA AND
SOUTHEAST WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

AN APPROACHING COLD FRONT WILL CONTINUE THE THREAT OF STRONG TO
SEVERE THUNDERSTORMS ACROSS THE AREA SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Jun 28, 1:49 PM EDT, 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
149 PM EDT SAT JUN 28 2008

VAZ011-WVZ042>045-281845-
GILES VA-MERCER WV-MONROE WV-GREENBRIER WV-SUMMERS WV-
149 PM EDT SAT JUN 28 2008

AT 147 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS OVER PARTS OF SOUTHEAST WEST VIRGINIA AS WELL
AS SOUTHWEST VIRGINIA. THE STRONGEST STORMS WERE NEAR CAMP CREEK IN
MERCER COUNTY AND LINDSIDE IN MONROE COUNTY. THE STORMS WERE MOVING
EAST AND WILL AFFECT LOCATIONS SOUTH OF THE GREENBRIER VALLEY AND
THE VIRGINIA HIGHLANDS THROUGH 3:00 PM.

WIND GUSTS TO 45 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.

LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR
UPDATES OR LATER WARNINGS.

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 28, 2:52 PM EDTSevere Thunderstorm WarningRNKGreenbrier38 min

Nearby

Severe Thunderstorm Warnings in West Virginia, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.